|Other Titles:||Two Cases of Germ Cell Tumors with Hyperthyroidism Due to High Serum hCGLevels|
|Authors:||千原, 尉智蕗 |
|Author's alias:||Chihara, Ichiro|
|Keywords:||Germ cell tumor|
|Abstract:||We reported two cases of hyperthyroidism that developed during induction chemotherapy for advanced germ cell tumors with high serum human chorionic gonadotropin (hCG) levels. Case 1 : An 18-year-old man with mediastinal choriocarcinoma complained of tachycardia and tremor. His pretreatment serum hCG level was 1.37 million mIU/ml. The free thyroxine (fT4) level measured on day 2 of the first course of bleomycin, etoposide and cisplatin (BEP) was elevated to 7.8 ng/dl (＜1.7 ng/dl), whereasthe thyroidstimulating hormone (TSH) level was undetectable. We diagnosed the patient with hyperthyroidism and started oral propranolol and thiamazole. Subsequently, his tachycardia and tremor disappeared. On day 12 of the first course of BEP, his hCG level decreased to less than 50, 000 mIU/ml. Also, his fT4 level returned to the normal range. Case 2 : A 29-year-old man presented with a left scrotal mass. He was diagnosed with non-seminoma testicular cancer (embryonal carcinoma and choriocarcinoma) with multiple lung, liver and lymph node metastases. On the admission day, his serum hCG and fT4 levels were high ; 3.23 million mIU/ml and 2.2 ng/dl, respectively. The TSH level was low at 0.011 mIU/ml. On day 3 of the first course of BEP, his hCG and fT4 levels increased to 4.5 million mIU/ml and 3.0 ng/dl, respectively. He complained of tachycardia, tremor and hyperhydrosis. He was started on propranolol and potassium iodide. After the treatment, histachycardia, tremor and hyperhidrosisdis appeared. HisfT4 level normalized on day 17 of the first course of BEP. The TSH-like activity of hCG is considered to be responsible for paraneoplastic hyperthyroidism among germ cell cancer patients with high hCG levels. To our knowledge, thisisthe first report of such a case in Japan. However, thisphenomenon isnot rare among patients with extremely high hCG levels. Therefore, we should be careful of these patients.|
|Appears in Collections:||Vol.62 No.9|
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.